Kentucky, 2025

Flash Flooding and Flood in Kentucky, May 13, 2025

May 13, 2025 · NWS JKL · 4 events in 3 counties and zones

With high pressure exiting to the east of the state, a weak low pressure system started to form to our southwest, slowly moving northeast, making it through western KY between 18 and 21Z. This was accompanied by a closed upper level low, which was allowing for strong advection of warm and especially moist air into the region, focused across the east part of Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

With high pressure exiting to the east of the state, a weak low pressure system started to form to our southwest, slowly moving northeast, making it through western KY between 18 and 21Z. This was accompanied by a closed upper level low, which was allowing for strong advection of warm and especially moist air into the region, focused across the east part of Kentucky. The result was showers and thunderstorms that produced heavy rain in some areas, including Estill and Letcher counties, which saw some isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 1:29 PM EST, 41 minutes earlier. Its key messages:

  • Shower/storm chances linger for much of this week, especially each afternoon and evening.
  • Temperatures are forecast to be near normal through Wed, then moderate to about 10 degrees above normal on Thu and Fri - back closer to normal from Sat through Mon.
Area forecast discussion, May 13, 1:29 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
229 PM EDT Tue May 13 2025

.KEY MESSAGES...

- Shower/storm chances linger for much of this week, especially
  each afternoon and evening.

- Temperatures are forecast to be near normal through Wed, then
  moderate to about 10 degrees above normal on Thu and Fri - back
  closer to normal from Sat through Mon.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 228 PM EDT TUE MAY 13 2025

Current surface analysis from across the CONUS shows a decaying
surface boundary moving northeast along the Atlantic Seaboard.
Surface high pressure is parked over the Central Plains with several
perturbations moving through the Great Basin and Rockies. Locally,
scattered showers and thunderstorms are moving across the CWA with
temperatures in the upper-60s to lower-70s.

Through the afternoon and evening, these showers and storms will
persist but once solar radiation and instability building shuts off;
the showers and storms will begin to dissipate. Through the
overnight into Wednesday, the parent trough and upper-level closed
circulation, that's responsible for the showers, will begin to lift
to the northeast as height rises build overhead from upper-level
ridging over Texas. However, the upper-level circulation will still
be close enough to the area for Wednesday that the threat for
showers and storms will exist for Wednesday afternoon and evening
before surface high pressure arrives from the southwest. Surface
high pressure builds in for late Wednesday night and will persist
through the remainder of the period.

Overall, the forecast period is progged start as a wet and stormy
period but will finish on the dry side as surface high pressure
returns. Temperatures are forecast to climb into the mid-70s today
with overnight lows only falling to the upper-50s. Highs for
Wednesday are expected to be slightly warmer with values in the mid
to upper-70s with a few lower-80s across the Cumberland Plateau with
overnight lows dropping into the low to mid-60s.

.LONG TERM...(Wednesday through Monday)
Issued at 435 PM EDT MON MAY 12 2025

The models, and their individual ensemble suites, are in pretty
good agreement aloft through the bulk of the long term portion of
the forecast. They all depict the opening of a broad trough
over the Ohio Valley on Wednesday while the system progresses to
the northeast through the rest of the week. This is upstream of
ridging sliding east and expanding over the central Gulf Coast
through Thursday. Meanwhile, a sharp trough will pivot through the
Upper Midwest encompassing the majority of model differences for
this period. The GFS suite is quicker, stronger, and further north
with the core of this trough than the ECMWF's operational and
ensemble runs. As this large wave passes it will bring 5h height
falls to Kentucky along with a brush by of its mid level energy
late Thursday into Friday. For the weekend, broad troughing will
hold forth over the Upper Midwest, northern Great Lakes, and south
central Canada while ridging is parked over the Gulf of America.
Between these dominant features, mid-level zonal flow will work
west to east through Kentucky while carrying periodic impulses.
Toward the end of the weekend, the Gulf ridge will reassert its
presence in the Deep South and push toward Kentucky. This brings
rising 5h heights to the JKL CWA along with northwest mid level
flow and just some weak impulses until perhaps later Monday. The
model spread supported using the NBM as the starting point with
minimal adjustments needed through the period - mainly to include
some radiational cooling based terrain distinction in temperatures
at night over the weekend.

Sensible weather features a damp start to the long term portion of
the forecast as a stacked and weakening sfc low will be lifting
into the Ohio Valley at mid week. Limited drying will follow that
night into Thursday, though a stronger system will be approaching
from the northwest and may send a band of showers and storms into
the state late in the day. A concern will be for more organized
convection that night and on Friday night as the best upper
support pass by to the northwest. Unfortunately the system's cold
front will stall nearby on Friday night with a potential for
additional storm clusters keeping the PoPs fairly high through
Saturday morning. Weak high pressure and more distinct drying
does follow for late that day and at night. This will allow for
more of a ridge to valley temperature split that night and again
Sunday night before a better chance of showers and storms arrive
on Monday. Given the uncertainty with the pattern have carried a
chance for showers and/or storms each afternoon through the
weekend - but lowest threat and best chances for a dry afternoon
will be on Sunday. Likewise, temperatures will have a larger
potential spread through the weekend with the drier scenario
favoring the higher highs.

The changes to the NBM starting point consisted primarily of
adding terrain distinction to the temperatures for Saturday and
Sunday nights. As for PoPs - did not deviate from the NBM
solution given the fairly similar model clusters and net results
for this part of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 128 PM EDT TUE MAY 13 2025

Scattered showers and thunderstorms are moving across eastern
Kentucky at the start of the TAF window. Showers and storms will
create brief lowering of categories at terminals but once showers
and storms dissipate, terminals are forecast to return to VFR.
However, widespread fog is expected to develop overnight which
will cause another reduction in category after 08Z/Wednesday
through around 13Z. CIGS will slowly improve through the morning
before approaching VFR by the end of the TAF window. Winds are
forecast to be light and variable through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...VORST
LONG TERM...GREIF
AVIATION...VORST
Hazardous weather outlook, May 13, 6:34 AM EST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
734 AM EDT Tue May 13 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
734 AM EDT Tue May 13 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms will be possible this afternoon and evening. Some
storms could produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times from Wednesday through Sunday.
Some of the storms could produce heavy rainfall, especially Friday
into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VORST

In the hours before

Special weather statement, May 13, 1:05 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
205 PM EDT Tue May 13 2025

KYZ104-106-107-109-131830-
Elliott KY-Johnson KY-Magoffin KY-Morgan KY-
205 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORGAN...
NORTHWESTERN JOHNSON...NORTH CENTRAL MAGOFFIN AND SOUTHEASTERN
ELLIOTT COUNTIES THROUGH 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mima, or 11 miles southeast of Sandy Hook, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sandy Hook, Haleburg, Moon, Minefork, Isonville, Logville, Culver,
Jeptha, Mima, Keaton, Dingus, Crockett, Elna, Win, Ophir, Gillem
Branch, Lacey, Redbush, Silverhill, and Grayfox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3811 8291 3810 8291 3809 8293 3805 8295
      3804 8299 3800 8302 3798 8302 3796 8300
      3800 8296 3799 8292 3786 8294 3786 8311
      3810 8316
TIME...MOT...LOC 1805Z 176DEG 19KT 3795 8304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VORST
Special weather statement, May 13, 1:50 PM EST, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
250 PM EDT Tue May 13 2025

KYZ044-050-051-060-131915-
Montgomery KY-Menifee KY-Bath KY-Fleming KY-
250 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MONTGOMERY...
CENTRAL BATH...NORTHWESTERN MENIFEE AND SOUTHERN FLEMING COUNTIES
THROUGH 315 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crooks, or near Owingsville, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owingsville, Marshall, Jeffersonville, Preston, Reynoldsville,
Wyoming, Peasticks, Walkers Crossing, Olympia Springs, Flat Creek,
Odessa, Stepstone, Bourbon Furnace, Slate Valley, Crooks, Polksville,
Peeled Oak, Olympia, Howards Mill, and Kendall Springs.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
115 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3823 8361 3819 8362 3819 8364 3818 8362
      3799 8366 3799 8384 3822 8389
TIME...MOT...LOC 1850Z 177DEG 9KT 3805 8375

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

VORST
Special weather statement, May 13, 1:57 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Tue May 13 2025

KYZ108-111-112-131930-
Lee KY-Breathitt KY-Wolfe KY-
257 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREATHITT...EASTERN
LEE AND SOUTHWESTERN WOLFE COUNTIES THROUGH 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Helens, or near Beattyville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Campton, Fincastle, Vada, Maloney, Canyon Falls, Booth, St. Helens,
Tallega, Widecreek, High Falls, Lane, Fillmore, Pence, Hollonville,
Monica, Airedale, Primrose, Flat, Williba, and Vortex.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 41
and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 8341 3753 8363 3754 8365 3759 8369
      3776 8360
TIME...MOT...LOC 1857Z 222DEG 7KT 3759 8363

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Flash Flood, Estill

When
May 13, 2:10 PM EST to 3:45 PM EST
Where
Estill County, 0.6 mi NW of Ravenna to 0.61 mi NW of Ravenna
Cause
Heavy Rain
Reported by
Public
Coordinates
37.686, -83.958

A report was made of over 6 inches of flowing water near the 800 block of Main Street in Ravenna.

Flash Flood, Estill

When
May 13, 2:15 PM EST to 3:45 PM EST
Where
Estill County, 0.23 mi SE of Irvine to 0.22 mi SE of Irvine
Cause
Heavy Rain
Reported by
Public
Coordinates
37.697, -83.968

A report was made of over 6 inches of flowing water near the intersection of Madison Avenue and Broadway Street in Irvine.

Heavy Rain, McCreary

When
May 13, 3:50 PM EST to 4:20 PM EST
Where
McCreary County, Whitley City
Reported by
Public
Coordinates
36.720, -84.470

A member of the public measured 2.14 inches of storm total rainfall for the day in Whitley City, most of which fell in the last half hour.

Flood, Letcher

When
May 13, 6:27 PM EST to 7:27 PM EST
Where
Letcher County, 0.55 mi W of Polly to 1.05 mi W of Polly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.200, -82.830

The Letcher County Emergency Manager reported that Camp Branch was out of its banks, causing several inches of water to be flowing over Hwy-931.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292952, 1292951, 1292953, 1292954.